Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 91, NWS Midland/Odessa, TX

May 26, 1996Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 1996, 3:24 AM CDT for Gaines County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1996, 3:24 AM CDT (08:24 UTC)
Expired
May 26, 1996, 3:55 AM CDT
In force
31 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2089 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 260824
SVRMAF
TXC165-260855-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
324 AM CDT SUN MAY 26 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 355 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST TEXAS

   ...NORTH CENTRAL GAINES COUNTY
 
AT 322 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 41 MILES NORTH OF ANDREWS OR 5 MILES WEST OF
SEAGRAVES MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... SEAGRAVES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

$$

BOYD/FRAZAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:56 AM CDT, 28 minutes earlier.

Area forecast discussion, May 26, 2:56 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
256 AM CDT SUN MAY 26 1996

AS OF 715Z..STORMS FIRING UP OVER SE NM AGAIN. MAY HAVE AN INFORMAL
"PUP TEST" BEFORE THE NITE'S OVER. WATER VAPOR SATL IMAGERY SHOWS A
DRYSLOT AHEAD OF THE UPPER LOW THAT WAS PARKED OVER WRN AZ. THE AVN
APPEARED TO INITIALIZE THIS LOW TOO FAR NORTH..AND THE ETA/NGM
CLOSER TO REALITY. ALL THE FCST MODELS EJECT THE SWRN LOW NE/WARD TO
THE CNTL PLAINS BY MON NITE. THE ETA ESPCIALLY SHOWS GOOD VORT
ADVECTION OVER NRN CWA..HENCE THE SVR TRW THREAT CONTINUES OVER WRN
PART OF CURRENT WATCH. THE DRYLINE/CDFNT WAS LOCATED FROM THE WRN
MARFA PLATEAU N/WARD ALONG THE NM SIDE OF THE BORDER TO WEST OF CVS.
THE LOWER ATMOSPHERE EAST OF THIS BNDRY JUICY WITH LOCAL DEWPOINTS
IN THE MID 60S. CURRENT TIMING HAS THE BNDRY PASSING MAF AROUND 12Z
THIS MORN. AS THIS FRONT APPROACHES..MORE CNVTN PSBL OVER THE STILL
DRY PERMIAN BASIN..ESPECIALLY IF THE LOW LEVEL FORCING CAN BREAK
THRU THE MODERATE CAP.

SURFACE WINDS LOCALLY VERY BREEZY..IN THE 25-35 KNT RANGE WITH THE
88D SHOWING WINDS VELOCITIES FROM THE SOUTH 40-50 KTS 5000 ASL. DO
EXPECT THE WINDS TO VEER MORE TO SW AFTER THE BNDRY WEST OF US
PASSES. THE GUID AND GRIDDS INDICATES A BREEZY DAY IN STORE..CLOSE
TO WIND ADVISORY CAT TILL EARLY AFTERNOON. WILL STAY CLOSE TO
MACHINE NUMBERS FOR HI TEMPS. COOR WITH LBB..THANKS FOR HELP.
COMMENTS AND QUESTIONS WELCOMED.

CNM  87 / 0
MAF  89 / 10
MRF  81 / "0
P07  91 / -

BOYD/FRAZAR

In the hours before

Local storm report, May 26, 12:36 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED TO INCLUDE NEW REPORTS...
NATIONAL WEATHER SERVICE MIDLAND TX
1235 AM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

255 PM     1 E HALFWAY               NM   0.75 INCH HAIL
05/25/96   LEA

330 PM     12 S LOVINGTON            NM   0.75 INCH HAIL
05/25/96   LEA

335 PM     8 E HALFWAY               NM   1.00 INCH HAIL
05/25/96   LEA

345 PM     HOBBS                     NM   0.75 INCH HAIL
05/25/96   LEA

438 PM     12 SW SEMINOLE            TX   1.00 INCH HAIL
05/25/96   GAINES

410 PM     HOBBS                     NM   1.75 INCH HAIL
05/25/96   LEA

445 PM     HOBBS                     NM   0.75 INCH HAIL
05/25/96   LEA

540 PM     15 E HOBBS                TX   50 MPH TSTM GUST
05/25/96   GAINES

600 PM     LOOP                      TX   1.75 INCH HAIL
05/25/96   GAINES

600 PM     LOOP                      TX   50 MPH TSTM GUST
05/25/96   GAINES

615 PM     LOOP                      TX   58 MPH TSTM GUST
05/25/96   GAINES

620 PM     6 W WELCH                 TX   66 MPH TSTM GUST
05/25/96   GAINES
630 PM     3 W WELCH                 TX   1.75 INCH HAIL
05/25/96   DAWSON

641 PM     4 S WELCH                 TX   TORNADO
05/25/96   DAWSON

645 PM     2 N PUNKIN CENTER         TX   2.75 INCH HAIL
05/25/96   DAWSON

700 PM     10 N LAMESA               TX   1.75 INCH HAIL
05/25/96   DAWSON

740 PM     LOVINGTON                 NM   1.75 INCH HAIL
05/25/96   LEA

755 PM     LOVINGTON                 NM   0.75 INCH HAIL
05/25/96   LEA
438 PM     2 S SEMINOLE              TX   1.00 INCH HAIL
05/25/96   GAINES

520 PM     6 S LOOP                  TX   1.75 INCH HAIL
05/25/96   GAINES

712 PM     6 S O'DONNELL             TX   1.75 INCH HAIL
05/25/96   DAWSON

1128 PM    HOBBS                     NM   0.75 INCH HAIL
05/25/96   LEA

1130 PM    HOBBS                     NM   0.75 INCH HAIL
05/25/96   LEA

1131 PM    HOBBS                     NM   1.00 INCH HAIL
05/25/96   LEA

1135 PM    HOBBS                     NM   WIND DAMAGE
05/25/96   LEA                            DAMAGE TO HOUSES AND
                                          POWERLINES

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:16 PM CDTTornado WarningMAFBorden64 min
May 25, 11:53 PM CDTSevere Thunderstorm WarningMAFGaines47 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.